Alert archive / West Virginia / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 149, NWS Blacksburg, VA

June 24, 2007Summers County, West Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 24, 2007, 6:14 PM EDT for Summers County, West Virginia. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2007, 6:14 PM EDT (22:14 UTC)
Expired
Jun 24, 2007, 7:00 PM EDT
In force
46 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Summers County, WV

The radar

The Roanoke radar (KFCX), 91 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 6:25 PM EDTTSTM WND DMGJumping Branch, WVPOWER LINES DOWN
Jun 24, 6:40 PM EDTHAIL 0.88Hinton, WVALSO ONE 2 INCH DIAMETER LIMB BROKEN OFF TREE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.2 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2007-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2007-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
996 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 242214
SVRRNK
WVC089-242300-
/O.NEW.KRNK.SV.W.0149.070624T2214Z-070624T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
614 PM EDT SUN JUN 24 2007

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL SUMMERS COUNTY IN SOUTHEAST WEST VIRGINIA

* UNTIL 700 PM EDT

* AT 613 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  JUMPING BRANCH...OR ABOUT 6 MILES SOUTHWEST OF HINTON...AND MOVING
  NORTHEAST AT 10 MPH.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3764 8103 3758 8101 3765 8078 3771 8084

$$

KM
2 follow-up statements
000 
WWUS51 KRNK 242239
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
639 PM EDT SUN JUN 24 2007

WVC089-242300-
/O.CON.KRNK.SV.W.0149.000000T0000Z-070624T2300Z/
SUMMERS WV-
639 PM EDT SUN JUN 24 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR CENTRAL SUMMERS COUNTY...

AT 638 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR HIX...OR ABOUT NEAR HINTON...MOVING EAST AT 15 MPH.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3768 8090 3764 8089 3768 8076 3774 8080

$$

KM
000 
WWUS51 KRNK 242301
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
702 PM EDT SUN JUN 24 2007

WVC089-242312-
/O.EXP.KRNK.SV.W.0149.000000T0000Z-070624T2300Z/
SUMMERS WV-
702 PM EDT SUN JUN 24 2007

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SUMMERS COUNTY EXPIRED
AT 700 PM EDT...THE STORM HAS MOVED OUT OF THE COUNTY

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3768 8090 3764 8089 3768 8076 3774 8080

$$

KM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 2:49 PM EDT, 3 hours 25 minutes earlier.

Area forecast discussion, Jun 24, 2:49 PM EDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
249 PM EDT SUN JUN 24 2007

.SYNOPSIS...
HIGH PRESSURE WILL REMAIN ANCHORED OFF THE MID-ATLANTIC COAST
THROUGH AT LEAST THURSDAY OF THIS WEEK. AFTERNOON SHOWERS AND
STORMS MAINLY IN THE MOUNTAINS WILL BE COMMON FOR OUR AREA DURING
THIS TIME. A COLD FRONT WILL SWEEP SOUTH THROUGH THE AREA THIS
WEEKEND HELPING TO BRING BETTER COVERAGE OF SHOWERS AND STORMS FOR
FRIDAY INTO THE EARLY PART OF THE WEEKEND.

&&

.NEAR TERM /THROUGH MONDAY/...
VERY MOIST ATMOSPHERE WILL BE THE RULE OVER THE NEXT 24 HOURS AS
WEAK RESIDUAL FRONTAL BOUNDARY LIFTS NORTH WHILE UPPER HEIGHTS
SLOWLY BUILD OVERTOP MOISTURE. THIS IN COMBO WITH WEAK SHEARED
ENERGY FROM OHIO VALLEY 5H SYSTEM AND HEATING SHOULD GIVE RISE TO
BETTER DIURNAL CONVECTION THRU MONDAY AFTERNOON. OTRW BASED ON
CURRENT INCREASING COVERAGE SW AND LATEST MODELS WILL KEEP DECENT
HIGH CHANCE POPS ESPCLY INTERSTATE 77 CORRIDOR THIS EVENING WHERE
MSAS HAS GOOD INSTABILITY. ELSEWHERE LIKE LOWER CHANCES BUT
SOMETHING TO WATCH AS DEEPER MOISTURE ADVECTION CONTINUES THIS
EVENING AND OUTFLOW AIDS LOCAL CONVERGENCE. OTRW PC...WARM AND HUMID
OVERNIGHT WITH TEMPS AT OR ABOVE MOS WHICH HAS BEEN TOO COOL WITH
LOWS OF LATE.

BEST FOCUS APPEARS TO BE ACROSS THE MOUNTAINS MONDAY FARTHER WEST OF
EXITING OFFSHORE SURFACE RIDGE AND AIDED BY OROGRAPHICS. BASED ON
AMOUNT OF FORECAST INSTABILITY AND HIGH PWATS EXPECT CONVECTION TO
DEVELOP QUICKER WITH HEAVY RAIN A GOOD BET. THUS WILL LEAN TOWARD
40ISH POPS WEST AND KEEP POCKET OF ONLY SLIGHT CHANCE SE WHERE MORE
SUBSIDENCE MAY LINGER. OTRW ONLY SMALL ADJUSTS TO POPS AND TEMPS
WHICH SHOULD PUSH INTO THE MUGGY 80S MOST SPOTS.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
BEST THETA-E AXIS REMAINS OVER THE MOUNTAINS DURING THIS PERIOD.
COMBINED WITH BOTH DIFFERENTIAL HEATING AND WEAK OROGRAPHICAL
EFFECTS...ABOUT THE SAME FORECAST CONTINUES INTO THIS PERIOD. THE
CONCERN WILL REMAIN FOR MAINLY DIURNAL SCATTERED SHOWERS AND STORMS
ACROSS PRIMARILY THE HIGHER TERRAIN OF NW NC AND SW VA WITH SMALLER
CHANCES ELSEWHERE. TEMPERATURES WILL CONTINUE A BIT ABOVE AVERAGE
FOR THIS TIME OF YEAR...AND HUMIDITY LEVELS WILL BE INCREASED.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
THURSDAY INTO FRIDAY THE AREA SHOULD START TO SEE BETTER COVERAGE
OF SHOWERS AND STORMS. WHILE THE SCENARIO WILL CONTINUE WITH THE
SAME TYPE OF PARAMETERS AS THE PREVIOUS FEW DAYS...AN ADDED
COMPONENT WILL BE INCREASED UPPER LEVEL DYNAMICS IN ASSOCIATED WITH
THE APPROACH OF A COLD FRONT SLOWLY MOVING SOUTH FROM THE OHIO AND
POTOMAC VALLEYS. SATURDAY THE FRONT MOVES THROUGH THE REGION ALONG
WITH ITS ASSOCIATED PRECIPITATION. BY SUNDAY...THE FRONT CURRENTLY
IS FORECAST TO BE SOUTH OF THE AREA WITH HIGH PRESSURE MOVING IN
BEHIND IT. TEMPERATURES WILL BEGIN A COOLING TREND FRIDAY...SO THAT
BY THE WEEKEND READINGS WILL BE ON AVERAGE 10 DEGREES COOLER THAN
THOSE EXPECTED MID-WEEK.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
DEBRIS CLOUDS WILL CONTINUE TO SPILL OVER THE APPALACHIANS INTO
THIS EVENING FROM THE MIDWEST PER UPPER LOW OVER THE OH VALLEY.
EVEN SO CLOUD BASES ARE EXPECTED TO REMAIN AT VFR LEVELS IN
SCT/BKN AC AND DEVELOPING CU. HOWEVER HEATING SHOULD RESULT IN
SCT DEEP CONVECTION THIS AFTERNOON AND EVENING...WITH THE GREATEST
COVERAGE OVER THE WESTERN MOUNTAINS. SINCE COVERAGE SCATTERED AND
TIMING OF CONVECTIVE CELLS OVER ANY GIVEN TAF SITE UNCERTAIN WILL
ENTERTAIN VCTS AND CB AT ALL TAF SITES THIS AFTERNOON AND EVENING.
ISOLATED SHRA/TSRA LIKELY TO LINGER INTO TONIGHT BEFORE SHRA
TAPERS OFF TO PATCHY MVFR FOG/HZ BY MORNING.

SIMILAR WX CONDITIONS ANTICIPATED AGAIN MONDAY THROUGH THURSDAY
WITH MAINLY DIURNAL DRIVEN SHRA/TSRA. SOME LATE NIGHT LIGHT HAZE
AND FOG ALSO LIKELY PER GRADUAL MOISTENING OF BOUNDARY LAYER.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...DS
NEAR TERM...JH
SHORT TERM...DS
LONG TERM...DS
AVIATION...JH
Hazardous weather outlook, Jun 24, 4:20 AM EDT, 13 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
420 AM EDT SUN JUN 24 2007

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-250830-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
420 AM EDT SUN JUN 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 24, 4:30 PM EDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
430 PM EDT SUN JUN 24 2007

VAZ013-014-242130-
MONTGOMERY VA-PULASKI VA-
430 PM EDT SUN JUN 24 2007

AT 427 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES SOUTHWEST OF DUBLIN...OR ABOUT 10 MILES
WEST OF RADFORD...MOVING EAST AT 15 MPH. THE STRONG THUNDERSTORM WILL
BE NEAR...RADFORD...FAIRLAWN AT 505 PM EDT...WALTON AT 515 PM EDT...

EXPECT RAINFALL AMOUNTS UP TO A HALF INCH DURING THE NEXT
HOUR....WITH DANGEROUS LIGHTNING AND WINDS GUSTING TO 40 MPH.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

KM
Local storm report, Jun 24, 4:56 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
456 PM EDT SUN JUN 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             FAIRLAWN                37.15N 80.56W
06/24/2007  E1.00 INCH       PULASKI            VA   TRAINED SPOTTER

&&

JJACKSON
Local storm report, Jun 24, 5:07 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
507 PM EDT SUN JUN 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     HAIL             BALDWIN                 36.35N 81.53W
06/24/2007  E0.75 INCH       ASHE               NC   PUBLIC

&&

BS
Local storm report, Jun 24, 5:15 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
515 PM EDT SUN JUN 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     HAIL             BLACKSBURG              37.23N 80.42W
06/24/2007  E0.88 INCH       MONTGOMERY         VA   PUBLIC

&&

DS
Local storm report, Jun 24, 5:44 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
544 PM EDT SUN JUN 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     FLASH FLOOD      2 SE TROUT              36.38N 81.59W
06/24/2007                   ASHE               NC   LAW ENFORCEMENT

            THREE TOPS ROAD WASHED OUT

&&

JJACKSON
Special weather statement, Jun 24, 5:58 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
558 PM EDT SUN JUN 24 2007

VAZ022-242300-
ROANOKE VA-
558 PM EDT SUN JUN 24 2007

AT 556 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF SHAWSVILLE...OR ABOUT 4
MILES SOUTHWEST OF GLENVAR...MOVING EAST AT 25 MPH. THE STRONG
THUNDERSTORM WILL BE NEAR...GLENVAR AT 605 PM EDT...SALEM CITY AT 615
PM EDT...CAVE SPRING AT 620 PM EDT...ROANOKE...ROANOKE AIRPORT AT 625
PM EDT...HOLLINS AT 630 PM EDT...VINTON AT 635 PM EDT...

WINDS GUSTING TO 45 MPH...ALONG WITH SMALL HAIL AND HEAVY RAIN ARE
POSSIBLE ALONG THIS STORMS PATH.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

KM

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 6:59 PM EDTSevere Thunderstorm WarningRNKGreenbrier76 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.